Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 7, NWS Wichita, KS

April 28, 202011 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 28, 2020, 7:11 PM CDT for 11 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 7:11 PM CDT (00:11 UTC)
Expired
Apr 28, 2020, 9:56 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3298 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS73 KICT 290011
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
711 PM CDT Tue Apr 28 2020

KSZ032-033-047>053-067-068-290300-
/O.NEW.KICT.WI.Y.0007.200429T0011Z-200429T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, and Newton
711 PM CDT Tue Apr 28 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph, with gusts up to around 50 
  mph.

* WHERE...Portions of Central and North Central Kansas.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages could result.

* ADDITIONAL DETAILS...High profile vehicles on east-west roads 
  will be impacted, including I-70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
243 
WWUS73 KICT 290256
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
956 PM CDT Tue Apr 28 2020

KSZ032-033-047>053-067-068-290400-
/O.CAN.KICT.WI.Y.0007.000000T0000Z-200429T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, and Newton
956 PM CDT Tue Apr 28 2020

...WIND ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 28, 6:18 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 28, 6:18 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
618 PM CDT Tue Apr 28 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 243 PM CDT Tue Apr 28 2020

Early this afternoon, a cold front currently stretches across south
central Kansas, roughly from near Kingman, through the Wichita
metro, and into northeast Kansas as of 18z. Behind this boundary,
a few elevated showers with embedded thunder have developed
across central Kansas and have been slowly working southward.
Though some small hail and gusty winds will be possible with this
activity, the main concern for the rest of the day will be further
south.

As the afternoon progresses, the focus will shift to south central
and southeast Kansas as the front pushes southeast. Ahead of the
front in southeast Kansas, a pool of enhanced moisture (dewpoints in
the mid to upper 60s) has been nudging north into southern
Kansas, and instability has been on the rise. MUCAPE has increased
significantly in southeast Kansas and this will continue to
increase over the next few hours (potentially in excess of 3000
J/kg). As of 19z, much of south central Kansas remains capped,
but latest short term guidance continues to suggest that capping
will erode enough to support convection within the next couple of
hours and storms should begin by around 21z. As low-level
convergence increases amidst impressive mid- level lapse rates of
8+ C/km, abrupt convective initiation can be expected shortly.
Still thinking initiation will likely occur roughly in the
vicinity of the Kansas Turnpike near or just east of the Wichita
metro area.

With the initial development, deep layer shear vectors will be
oriented off the initiating boundary. Cloud layer mean wind will
have a sufficient orthogonal orientation to the boundary as well,
especially further south near the Kansas/Oklahoma border.
Therefore, a few discrete cells may be possible initially before
quickly becoming more of a cluster but with potentially separated
updrafts before finally lining out later in the afternoon as it
pushes into Oklahoma. With a wide buoyant sector, residence time
within the zone of surface-based effective inflow layer air will
be maximized, and with ample instability, shear, and lapse rates,
severe storms appear likely. In initial development, a large hail
threat (up to tennis ball size, perhaps) looks most likely. There
will also be a window of opportunity for a brief tornado threat
if storms become rooted along the boundary, given the modest low-
level lapse rates and large CAPE. Helicity is rather marginal and
LCL heights may be a little high, and while the threat for
tornadoes is lower, it is not zero in any initial development
along the boundary within some sort of localized vorticity
maxima. Certainly the greater threat will lie south of the
Oklahoma border, but cannot be ruled out as far north as
Chautauqua/Montgomery/Labette counties. As storms quickly begin
to form clusters and then line out, the main threat will
transition to more of a damaging wind threat in far southeast
Kansas. Agree with the previous forecast that winds within the
60-70mph range are possible within the upscale development in far
southeast Kansas.

Storms should exit southeast Kansas by around 00z this evening. A
second line of convection may move across northeast Kansas along the
fringes of the forecast area this evening. Although thunderstorms
are unlikely, any showers may contain some brief gusty winds.

Heading into tomorrow, drier air will be ushered into the region
with gusty north post-frontal winds. Temperatures will be cooler
than the previous days but will gradually warm throughout the rest
of the week. Winds switch back around to blow out of the south as
ridging builds into the region from the west. By Friday and
Saturday, temperatures may reach into the upper 80s to low 90s.

.LONG TERM...(Saturday through Tuesday)
Issued at 243 PM CDT Tue Apr 28 2020

Another shortwave will move through the region on Saturday night.
Agree with the previous discussion that PoPs may be over-done on
Saturday evening, with precipitation more likely after midnight or
so. The GFS is coming around to agree more with the ECMWF for storm
chances on Sunday, with precip and the front well to the east of the
region on Sunday. Therefore, if the current trends hold Sunday could
end up being dry, and suspect that the current forecast is over-done
precipitation wise. Did go ahead and trend PoPs down during Sunday
evening and the overnight period from the initial model blend.
However, given the uncertainty this far out, will continue to
monitor over the next several days as the details become more
clear.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Apr 28 2020

The main aviation concerns through the next 24 hours will low-
level wind shear potential overnight tonight and gusty winds
during the day tomorrow.

As of 23z, the main front and associated thunderstorms have
cleared all area airports other than some remnant light rain in
the vicinity of KCNU that will end in the next hour or so. For the
rest of the evening and tonight, northerly surface winds may
briefly become very gusty, as has already been observed at KRSL
with a gusts to 49mph late this afternoon. A transient light
shower cannot be ruled out, but confidence in this is too low to
include in the TAFs at this time. Low-level wind shear may be a
concern overnight as elevated surface winds continue.

Looking ahead to tomorrow, winds will remain elevated with gusts
near or in excess of 30kts during the day. These winds will
gradually subside during the evening tomorrow. Confidence is high
that VFR flight conditions will prevail throughout the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  72  46  77 /  10   0   0   0
Hutchinson      50  72  44  78 /  10   0   0   0
Newton          49  71  45  76 /  20   0   0   0
ElDorado        49  70  45  76 /  20   0   0   0
Winfield-KWLD   49  71  46  77 /   0   0   0   0
Russell         48  74  42  81 /  10   0   0   0
Great Bend      48  74  42  81 /  10   0   0   0
Salina          49  71  43  79 /  20   0   0   0
McPherson       49  71  43  77 /  20   0   0   0
Coffeyville     50  69  46  74 /  40   0   0   0
Chanute         50  68  46  74 /  30   0   0   0
Iola            49  68  46  74 /  30   0   0   0
Parsons-KPPF    50  68  46  74 /  40   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...TAV
Hazardous weather outlook, Apr 28, 6:21 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
621 PM CDT Tue Apr 28 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292330-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
621 PM CDT Tue Apr 28 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A brief shower or thunderstorm will be possible later this evening
and overnight that may contain gusty winds, but widespread severe
weather with that activity is unlikely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of thunderstorms are forecast Saturday night through
Monday. There remains some uncertainty with this system, so the
details will become more clear in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Apr 28, 4:47 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     2 N HAVANA              37.12N 95.94W
04/28/2020  E50 MPH          MONTGOMERY         KS   EMERGENCY MNGR

&&

MARTIN
Local storm report, Apr 28, 5:01 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     THAYER                  37.49N 95.47W
04/28/2020  M60 MPH          NEOSHO             KS   LAW ENFORCEMENT

&&

BK
Local storm report, Apr 28, 5:15 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     COFFEYVILLE AIRPORT     37.10N 95.57W
04/28/2020  M64 MPH          MONTGOMERY         KS   ASOS

            PEAK WIND GUST AT KCFV.

&&

MARTIN
Local storm report, Apr 28, 5:30 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 SSW ANGOLA            37.05N 95.49W
04/28/2020  M1.00 INCH       LABETTE            KS   TRAINED SPOTTER

            REPORTED AT HWY 166 AND CHASE ROAD. REPORT
            RELAYED BY MONTGOMERY COUNTY EM.

&&

MARTIN
Local storm report, Apr 28, 5:46 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 WSW BARTLETT          37.05N 95.22W
04/28/2020  E60 MPH          LABETTE            KS   TRAINED SPOTTER

            SPOTTER ESTIMATED 50 TO 60 MPH WIND GUSTS
            EAST OF EDNA.

&&

MARTIN
Local storm report, Apr 28, 5:51 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             CHETOPA                 37.04N 95.10W
04/28/2020  M1.00 INCH       LABETTE            KS   TRAINED SPOTTER

            REPORT RELAYED VIA EMERGENCY MANAGEMENT.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:31 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more8 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.